Oklahoma, 2019

Drought in Oklahoma, November 19 to 30, 2019

November 19 to 30, 2019 · NWS AMA · 1 event in 1 county or zone

Dry conditions led to severe drought returning to the western Oklahoma Panhandle around the middle of the month. The area of severe drought expanded as the month progressed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Dry conditions led to severe drought returning to the western Oklahoma Panhandle around the middle of the month. The area of severe drought expanded as the month progressed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 18, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 18, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1057 PM CST Mon Nov 18 2019

.AVIATION...06Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Light and variable winds will persist through about 15-18Z
with south winds in the 15-25kt range thereafter. Skies will
remain mostly clear, with few high clouds moving in towards the
tail end of the TAF period.

Weber

&&

.PREV DISCUSSION... /Issued 353 PM CST Mon Nov 18 2019/

SHORT TERM...Tonight and Tuesday.
Relatively tranquil weather expected through the day on Tuesday.
Clear skies will continue for another 30 hours or so, before we
start to see some mid level moisture increasing from the southwest.
This afternoon, our winds have turned to the north behind a
surface trough/weak front. This trough is currently located along
or just south of I-40, with the stronger winds in the northeastern
Panhandles.

Also to the north of the trough is some slightly more humid air.
Dew points in the I-40 corridor now are in the upper 20s/low 30s,
while the dew point readings are near 40 in the Oklahoma Panhandle
and southwestern Kansas. As this moisture increases overnight,
the overnight lows won't drop too much, despite north winds and
clear skies. Overnight lows this evening should only drop to the
upper 30s or near 40 across much of the entire area.

For Tuesday, we will continue to see abundant sunshine, plus winds
which will once again shift, this time to the south and west.
These downsloping winds will help temperatures tomorrow afternoon
climb into the low to mid 70s, especially off of the caprock.

Fox

LONG TERM...Tuesday night through Monday.
Two upper level storm systems will impact the OK and TX Panhandles
during the long term, the first one on Wednesday and the second
one Thursday into Friday morning. Each storm system will bring a
threat for precipitation.

Clouds will be on the increase Tuesday night in advance of the
first upper level low pressure. Short range models prog this storm
system to move from near central Baja California northeast across
New Mexico and west Texas by late Wednesday afternoon. This feature
will bring a chance for showers and perhaps a few thunderstorms to
the forecast area on Wednesday. Rapid improvement is slated by
early Wednesday evening as the upper level storm tracks away from
the region.

A cold front is expected to move across the area Wednesday night
and will set the stage for possible wintry precipitation associated
with the second upper level low pressure system, which is forecast
to impact the OK and TX Panhandles Thursday afternoon into Friday
morning. This second storm is progged to move from southern
California to near the four corners region and then across the
southern high plains by Friday morning. Kept precipitation all
liquid for the daylight hours on Thursday. As the cold air further
deepens Thursday night, precipitation is expected to gradually
become a light rain and light snow mix, eventually changing to
light snow across much of the area late Thursday night into Friday
morning before diminishing Friday afternoon. At this time, it
appears any snowfall accumulations should remain on the light
side due to the projected track of the upper level low plus a more
limited moisture supply. Improving conditions are anticipated
Friday afternoon, with a return to dry weather foreseen for the
upcoming weekend into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  72  49  67  37 /   0   0   5  40   5
Beaver OK                  34  74  48  70  32 /   0   0   5  40  10
Boise City OK              37  72  44  64  28 /   0   0   5  20   0
Borger TX                  40  76  53  69  37 /   0   0   5  40   5
Boys Ranch TX              37  76  48  69  34 /   0   0   5  40   0
Canyon TX                  38  72  49  67  37 /   0   0   5  40   0
Clarendon TX               41  73  49  68  39 /   0   0   5  50   5
Dalhart TX                 35  74  46  66  30 /   0   0   5  30   0
Guymon OK                  36  74  48  68  30 /   0   0   5  30   5
Hereford TX                38  73  48  68  37 /   0   0   5  40   0
Lipscomb TX                38  74  49  70  36 /   0   0   5  50  10
Pampa TX                   40  72  48  68  36 /   0   0   5  50   5
Shamrock TX                39  72  49  70  39 /   0   0   5  50  10
Wellington TX              38  74  49  70  40 /   0   0   5  50  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/14/2
Hazardous weather outlook, Nov 18, 3:20 PM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
320 PM CST Mon Nov 18 2019

OKZ001>003-TXZ001>020-317-191200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
320 PM CST Mon Nov 18 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Wednesday afternoon across the
Oklahoma and Texas Panhandles. If storms develop, they are
expected to remain below severe levels at this time.

Light accumulations of snow will be possible across much of the
Oklahoma and Texas Panhandles Thursday night and Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cimarron

When
November 19, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Given a rainfall shortfall that began in July, an area of severe drought (D2) became established by the third week of November in the northeast and north-central part of Cimarron County per the U.S. Drought Monitor. By the end of the month, this area spread south and east, eventually including all but the extreme southeast and south-central parts of Cimarron County. Fall grazing was impacted, and ranchers were required to bring in food for cattle. Red winter wheat was greatly affected during planting, with much of the non-irrigated wheat not taking root.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866544.